Discussion Part One
Jonathon is a 56 year-old retired automobile mechanic who has not been to the doctor in approximately 6-7 years. He presents to your office complaining that 3 weeks ago he was awoken with severe pain and inflammation in his knee, which has been consistent since that initial night. Upon physical examination of his knee, it appears swollen and erythematous with periarticular involvement. Upon physical examination and laboratory results you notice the following:
GEN: well nourished, obese male (310 pounds)
VS: BP 191/112 HR 75 RR 15 T 98.6, HT 5’8”
EXT: Knee joint inflammation
Na 139 mEq/L
K 3.8 mEq/L
Ca 9.1 mg/dL
CL 102 mmol/L
HCO3 22 mEq/L
BUN 10 mg/dL
SCr 0.9 mg/dL
Serum Uric Acid 6.5 mg/dL
Alb 4.1 g/dL
Cholesterol 300 mg/dL
UA: pH 6.8, uric acid 250 mg/24h
What problems can be identified in this patient? Please provide a list of differential diagnoses, as well as indication of your primary diagnosis.
What is your pharmacological plan for your primary diagnosis including the medication, dose, and mechanism of action?
Discussion Part Two (graded)
He returns to your clinic for follow-up blood work, and 4 values catch your attention:
AST 430 U/L
ALT 535 U/L
Bilirubin 41 mg/dl
BG 60 mg/dl
He admits to a history of moderate-to-high alcohol intake (>12 drinks/week for >10 years). He is slightly febrile (99.7°F) and has abdominal tenderness. He also admits to taking several, different over-the-counter pain relievers of different brands daily and continuously to combat the pain in his knee, in addition to his prescription(s) in Part One. You decide to run a toxicology lab, and it reveals a blood acetaminophen concentration of 58 µg/mL.
What is the diagnosis at this point in his case? Please explain the mechanism for how this occurs/occurred, and the antidote’s mechanism of action.
What is the subsequent management and treatment for this individual related to the diagnosis in Part One.
Discussion Part Three (graded)
This is your third time seeing this patient, and he reports the NSAID that he has been prescribed is not addressing his pain. He reports his pain is a 10 out of 10, HR 108, talking extremely fast, he is diaphoretic, unshaved, his clothes are a bit wrinkled and he is requesting that you prescribe him Percocet because he doesn’t think Tramadol, that you are considering prescribing, will work.
What are the possible signs of prescription drug abuse?
What should the NP do when a patient has continued to return?